Introduction

Disturbances of gastrointestinal function are common events that can be attributed to ingestion of a wide range of drug classes. Over 30 years ago it was reported that some 20%-40% of adverse drug reactions (ADRs) in hospital monitoring were gastrointestinal in origin (Hurwitz and Wade, 1969). More recent estimates of the incidence of ADRs in hospitalised patients (Bates et al., 1993; 1995a, 1995b; Bowman et al., 1994; Lazarou et al., 1998) or of subjects admitted to hospital due to an ADR (Col et al., 1990; Einarson, 1993; Nelson and Talbert, 1996; Lazerou et al., 1998; Roughead et al., 1998; Pouyanne et al., 2000) provide only limited information specifically about gastrointestinal events.

A study in over 4000 hospitalised patients in the United States found 247 ADRs among 207 admissions (Bates et al., 1997). Examination of each by organ system affected showed that 18% of events were of gastrointestinal origin, predominantly nausea, vomiting and antibiotic-associated diarrhoea. An almost identical rate was reported in an observational study of 1024 patients in an internal medicine ward in the United States

(Bowman et al., 1994). The gastrointestinal system was the organ system affected in 17.8% of drug-related adverse events.

The findings from a prospective study in France showed that gastrointestinal events were the most frequent cause for admission to hospital for an ADR (Pouyanne et al., 2000). Of one hundred admissions, 27 were gastrointestinal, including 13 cases of gastrointestinal haemorrhage caused by anticoagulant drugs and nine caused by ingestion of non-steroidal anti-inflammatory drugs (NSAIDs).

The extent of drug-related hospital admissions in Australia was reviewed from Australian studies published between 1988 and 1996 (Roughead et al., 1998). Fourteen studies were included in the analysis although the diagnosis associated with the drug-related admissions was available from only five reports. Among the conditions commonly identified was gastrointestinal bleeding, which usually was associated with either warfarin or NSAID therapy.

Many drugs causing gastrointestinal disorders have been recognised (Bateman and Aziz, 1998). Well-established unwanted effects of drugs include changes in gastrointestinal motility, altered gastric emptying, disturbances of nutrient absorption, antimicrobial-associated colitis and pseudomembranous colitis. Furthermore, drug-induced lesions are documented for all sections of the gastrointestinal tract. These encompass a wide range of pathophysiological processes including inflammation, formation of strictures, haemorrhage, ulceration and perforation. Others consist of symptoms such as nausea and vomiting (Quigley et al., 2001), diarrhoea (Fine and Schiller, 1999) or constipation (Locke et al., 2000) in the absence of underlying pathology.

The medical literature on gastrointestinal ADRs is dominated by reports concerning the NSAIDs. Effects have been documented over many years but it has been during the past decade that the risk factors for upper gastrointestinal problems have been systematically examined. Over the same period, the small and large bowel toxicities of the NSAIDs have also become clearly identified.

In this chapter we summarise some of the important literature and reviews from the past 10 years concerning the adverse effects of NSAIDs on the gastrointestinal tract. We also review the medical literature for the last decade to identify adverse gastrointestinal effects with other medications detected using a variety of pharmacovigi-lance techniques.

The oesophagus, despite its physiological defence mechanisms, is prone to injury induced by a wide variety of agents. Medication-induced oesophageal injury or "pill oesophagitis'' was first described over 30 years go (Pemberton, 1970). In most cases direct oesophageal toxicity is the cause and the condition is generally fully reversible on withdrawal of treatment (Doman and Ginsberg, 1981; Kikendall, 1999a). Pill oesophagitis is often underdiagnosed, in many instances it is incorrectly believed to be gastro-oesophageal reflux disease (Donan and Ginsberg, 1981; Bonavina et al., 1987). Almost 1000 reports in the medical literature of pill oesophagitis attributable to about 100 different medications have been extensively reviewed (Kikendall, 1999a, 1999b). Drugs most frequently implicated in pill oesophagitis (reports of > 10 cases) include antibiotics (doxycycline, tetracycline hydrochloride and other unspecified tetracyclines, oxytetracycline, pivmecillinam), potassium chloride, alendronate, ferrous sulphate and ferrous succinate, quinidine, naproxen, aspirin, emepronium bromide, pinaverium bromide, and alprenalol (Bott et al., 1987; Baehr and McDonald, 1998; Kikendall, 1999a, 1999b; Graham, 2000).

In the upper gastrointestinal tract, NSAIDs are causally associated with peptic ulceration along with associated complications such as bleeding and perforation. NSAIDs also cause upper gastrointestinal haemorrhage as may the selective serotonin re-uptake inhibitors. Studies in volunteers have shown that alendronate, one of the bisphospho-nate class of drugs, may cause acute gastric mucosal damage and gastric ulceration.

NSAIDs can also cause a low grade enteropathy in the small intestine. Additionally, in both small and large intestine, they have been associated with the formation of strictures, bleeding and perforation.

Recently, an association between a rotavirus vaccine and intussusception in children has been reported and fibrosing colonopathy has been linked with the use of pancreatin supplements in children and adults with cystic fibrosis. The possibility that measles-mumps-rubella (MMR) vaccination may be a causal factor in the development of inflammatory bowel disease is currently a matter of some controversy.

Numerous drugs have been reported to have caused obstruction of the gastrointestinal tract (Iredale, 1993). Acute colonic pseudo-obstruction is characterised by massive colonic dilation with a clinical and radiological appearance of mechanical obstruction, but in the absence of primary colonic pathology. Although the underlying pathogenetic mechanisms are unknown, it is commonly associated with surgery, trauma, metabolic imbalance, neurological disease and serious systemic illness. Anecdotal case reports over the past decade have associated various drugs with colonic pseudoobstruction including clonidine (Maganini and Pollitt, 1983; Steiger et al., 1997), imipramine (Sood and Kumar, 1996), amitryptiline (McMa-hon, 1989), amitryptyline with concomitant lithium (Fava and Galizia, 1995), nimodipine (Fahy, 1996), tocolytic therapy comprising intravenous magnesium and nifedipine (Pecha and Danilewitz, 1996), interleukin-2 (Post et al.,

1991), diltiazem (Mantzoros et al., 1994; Fauville et al., 1995), morphine (Murthy et al., 1998), fludarabine (Campbell et al., 2000), and enteral activated charcoal alone (Brubacher et al., 1996) and together with sorbitol and papaveretum (Longdon and Henderson 1992) when given for management of theophylline overdose.

Drug Free Life

Drug Free Life

How To Beat Drugs And Be On Your Way To Full Recovery. In this book, you will learn all about: Background Info On Drugs, Psychological Treatments Statistics, Rehab, Hypnosis and Much MORE.

Get My Free Ebook


Post a comment